Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Depression. Inability to get an erection. Taking Venlafaxine. Help?

Hi Dear Samuel

I am taking Venlafaxine at dose of 150MG every day, its about 4 months now, my depression is going sooo well now, as if I'm a different person but now I have problem with my sexuality,,, I don't get erection at all,,, is there any medicine to get rid of this problem? I dont want to change Venlafaxine as this med is the only one works on me.

Asked On : Thu, 18 Apr 2013
Answers:  9 Views:  234
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Psychiatrist 's  Response
Hi Samuel,
Welcome to HCM Forum
I can understand dilemma u must be suffering.
Erectile dysfunction(ED) in a patient of on treatment for depression could be either part of depression itself or medication induced.
If its part of depression itself that is ur ED problem was there before start of treatment and still continued - can be treated by increasing dose of medicine or adding another medicine to this.
If its medication induced that is ur ED problem is newer,developed recently - then it requires gradually lowering dose of ongoing medicine if it permits.If lowering dose will create problem then adding another medicine which counteracts side effect of same i.e. Cyproheptadine,L-methylfolate or adding another antidepressant will help.
Remember that there are better and safer alternative drug option also available for change of medicine also.Discuss your problem in person with your psychiatrist - depending on progress of illness he will suggest you best option.
Hope it helps.Best Regards.
Answered: Thu, 18 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Sundar Gnanavel's  Response
Thanks for your query. Erectile dysfunction is indeed a very common side effect of antidepressants like venlafaxine. I would suggest that you discuss the issue with your psychiatrist as sexual side effects may lead to non compliance with medication.
The problem can be addressed to an extent by adding another antidepressant like bupropion that would counteract this side effect. Wish you good health and a happy sexual life.
Dr Sundar
Answered: Fri, 19 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Welcome to HCM

Poor erection can occur in any individual with depression. You are responding to venlafexine and don't want to stop it. There are other options that can be used-

- Addition of Buporpion or Trazodon to venlafexine therapy will improve poor erection and will help in improvement.
- If you are married and need immediate treatment you can try Sildenafil, Tadalafil or Vardenafil. These medicines are very nice drugs to get good erection.
- Try to devote some time in exercise and yoga. This will help to boost your confidence.

Before starting any drug please consult your Psychiatrist for opinion.

Dr. Seikhoo Bishnoi, MD
Answered: Thu, 18 Apr 2013
I find this answer helpful
Psychiatrist Dr. Srikanth Reddy's  Response
Thanks for using health care magic for posting your query.
I have gone through your given history in detail.
In your description yo have mentioned that there are problems pertaining to penile erection. Yes, Venlafaxine can cause problem with erection as it acts on serotonin receptor. Yes there are certain medications which can help counter the side-effect. Cyproheptadine is the drug useful for this purpose but make sure you consult your psychiatrist before starting it.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
In future if you wish to contact me directly, you can use the below mentioned link:
Wish you good health,
Dr. Srikanth Reddy M.D.
Answered: Thu, 18 Apr 2013
I find this answer helpful
Psychiatrist Dr. Payman Hajiazim's  Response
Hi there, thanks for asking. It is one of the side effects of this medication. It is usually related to serotonergic activities of this medication. Some medication from the class of antiserotonergic can balance this side effect which should be taken 4 fours before the intimacy. You can ask more about it from your doctor. I wish you a good health.
Answered: Thu, 18 Apr 2013
I find this answer helpful
Psychiatrist Dr. Nehal Shah's  Response
thanks for using healthcare magic.
Depression and sex is interlinked in many ways like
1) lack of desire as a symptom of depression
2) Premature ejaculation
3) As a side effect of some anti depressant drugs
4) as a symptom of ongoing stress

venalfaxine can cause erectile dysfunction although at lower level than other anti depressants.
You should consult your psychiatrist or sexologist to check at what level the dysfunction is. whether it is at desire or erection or ejaculation level??
the treatment would be as per the cause.
Answered: Thu, 18 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

  User's Response
Hello Sam,

Sexual side effects are very commonly reported by patients taking Venlafaxine. In such cases there are two possible options.

1) Reduce the dose of Venlafaxine and see if it helps, if it doesn't then Venlafaxine can be replaced by another antidepressant.

2) Adding either Bupropion or Mirtazapine along with Venlafaxine. Advantage of adding these medicines is that they not only augment the antidepressant effect of Venlafaxine but can also counteract its sexual side effects.

Since you want to continue Venlafaxine so you can discuss with your doctor about trying the second option.

I hope this helps.

Kind regards

Answered: Thu, 18 Apr 2013
I find this answer helpful
Psychiatrist Dr. Gourav Monga's  Response
Welcome to health care magic
I can understand your situation. I appreciate your effort to seek online support.

Venlafaxine is an SNRI which can cause sexual dysfunction like erectile disorder (ED).
For these various treatment strategies are available like Nitric oxide enhancers like sildenafil, vardenafil, tadalafil etc., prostaglandins like alprostadil, herbal medicines like tentex forte etc.
Consult a psychiatrist for detailed evaluation and management.
Hope it helps
Good luck
Dr. Gourav Monga
Consultant Psychiatrist
Answered: Thu, 18 Apr 2013
I find this answer helpful
Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

Depression or the drug - either is capable of causing this. Discuss with your Psychiatrist. There are several classes of drugs and several drugs in each class... you have a choice!

Andrologist can help - counselling and/or drugs like sildenafil are very useful

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Thu, 18 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor